Michigan, 2010

Winter Storm and Winter Weather in Michigan, April 7 to 9, 2010

April 7 to 9, 2010 · NWS MQT · 6 events in 6 counties and zones

A low pressure system moving from the Plains into Lower Michigan produced moderate to heavy snow over portions of central Upper Michigan from late evening on the 7th through the 8th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving from the Plains into Lower Michigan produced moderate to heavy snow over portions of central Upper Michigan from late evening on the 7th through the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 7, 2:58 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 7, 2:58 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
358 PM EDT WED APR 7 2010

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING LONGWAVE TROUGH STRETCHING FROM
A LOW OVER NORTHERN QUEBEC TO A CLOSED LOW OVER EASTERN KANSAS.
SHORTWAVES TROUGH EJECTING OUT OF THE BASE OF THE LONGWAVE ARE OVER
SOUTHERN LOWER MICHIGAN AND IOWA. SURFACE LOW DEPICTS A LOW OVER
NORTHERN ILLINOIS WITH A STATIONARY FRONT EXTENDING EAST INTO NEW
ENGLAND AND A COLD FRONT DRAPED SOUTHWEST INTO SOUTHERN TEXAS. A
SURFACE RIDGE STRETCHES FROM WESTERN HUDSON BAY SOUTHWEST TO A HIGH
OVER GREAT BASIN. NUMEROUS SHOWERS AND THUNDERSTORMS ARE FIRING
ALONG THE FRONTAL SYSTEM.
&&

.SHORT TERM (TONIGHT AND THURSDAY)...

A MID LEVEL TROUGH THAT EXTENDS FROM CENTRAL QUEBEC ACROSS NORTHERN
ONTARIO TO A LOW OVER NORTHEAST KANSAS WILL MOVE INTO SOUTHERN
WISCONSIN TONIGHT. A MID LEVEL RIDGE WILL ALSO TRACK FROM THE
NORTHERN ROCKIES INTO THE HIGH PLAINS AND CANADIAN PRAIRIES. THE
SURFACE LOW OVER LOWER MICHIGAN WILL RELOCATE OVER THE LOWER GREAT
LAKES. DEEP WRAP AROUND MOISTURE WILL STAY TO THE SOUTHEAST AND EAST
OF THE LOW AND IN THE VICINITY OF THE SHORTWAVE. TEMPERATURES WILL
DROP BELOW FREEZING...SO WE SHOULD SEE THE RAIN CHANGING OVER TO
SNOW. A THERMAL TROUGH AT 925MB WILL BRING TEMPERATURES OVER THE
FORECAST AREA DOWN TO -5C WHICH WILL HELP DENDRITIC GROWTH AND
PRODUCE MAINLY SNOW OVER LATE TONIGHT ALONG THE MICHIGAN SHORE.

THE MID LEVEL LOW WILL MOVE OVER NORTHERN LAKE MICHIGAN ON THURSDAY
TO THE EASTERN U.P. THE SURFACE RIDGE WILL SETTLE OVER THE MINNESOTA
ARROWHEAD. SO I AM LOOKING FOR DRYING OVER THE WEST AND A LINGERING
SHOWERS TO CONTINUED OVER THE EAST. COLD TEMPERATURES WILL AID IN
SNOWFALL PRODUCTION OVER THE FOR EASTERN U.P. UPSLOPE WITH THE
NORTHERLY WINDS WILL ALSO GENERATE A FEW FLURRIES OVER THE NORTH
CENTRAL U.P.

.LONG TERM (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)...

UPPER LEVEL PATTERN BEGINS THE PERIOD WITH DEEP TROUGH OVR THE UPR
GREAT LAKES AND RIDGE BUILDING FM THE ROCKIES/CNTRL PLAINS INTO
SCNTRL CANADA. TWEAKED POPS/WX FOR THE THU NIGHT PERIOD AS UPR
TROUGH IS NOW EXPECTED TO BECOME MORE PHASED THU INTO THU NIGHT.
PRIMARY RESULT OF THIS IS AN INCREASING CHANCE OF SYNOPTIC SNOW TO
LINGER OVR FAR ERN CWA AND ALSO POTENTIAL FOR LK EFFECT SHSN OVR
NCNTRL CWA. EVEN THOUGH THIS PERIOD IS 24-36 HR AWAY...THERE ARE
LARGE DIFFERENCES IN LATEST ROUND OF GUIADANCE. GFS/CANADIAN ARE
FARTHEST WEST WITH UPR/MID LEVEL LOW AND ASSOCIATED SWATH OF QPF. IN
FACT...GFS INDICATES WIDESPREAD PCPN AS FAR WEST AS MQT-MUNISING ON
THU EVENING. OTHER SIDE OF SPECTRUM IS NAM/SREF WHICH ONLY GRAZE
FARTHEST EAST CWA WITH QPF. COMPROMISE SOLN SETTLED ON IS THE 00Z
AND 12Z ECMWF WHICH KEEPS THE MID LEVEL CIRCULATION AND DEFORMATION
QPF MAX JUST EAST OF THE CWA. YET...USING BOTH ECMWF/NAM SOLNS THERE
IS ENOUGH SUPPORT TO INTRODUCE POPS OVR NCNTRL CWA WITH MOIST
CYCLONIC NRLY LOW-LEVEL FLOW AND -10C H85 TEMPS COLD ENOUGH FOR LAKE
ENHANCEMENT (LK SUPERIOR WATER TEMPS AROUND +3C) AS THERE IS SOME
DEEP MOISTURE OVR EASTERN HALF OF UPR MI. QPF/SNOW OVR NCNTRL CWA IN
THIS FCST REMAINS MINIMAL AT THIS POINT. HOWEVER...COULD END UP
SEEING MORE SNOW IF THE SYSTEM TRENDS EVER SO SLIGHTLY NORTHWEST THE
NEXT 12-24 HR. A FARTHER NW SYSTEM CANNOT COMPLETELY BE RULED OUT AS
STRONG SHORTWAVE DIGGING SOUTH ACROSS MN IS GOING TO TRY AND PHASE
WITH SRN STREAM WAVE CROSSING THE WRN GREAT LAKES. GFS IS THE ONLY
MODEL THAT EXPLICITLY INDICATES SUCH A SCENARIO. ANY PCPN WILL BE
FINISHED BY DAYBREAK FRIDAY AS RIDGING BEGINS TO TAKE HOLD. COLDER
NW FLOW IN THE WAKE OF THE SYSTEM SO TRIMMED HIGHS ON FRIDAY OVR THE
EAST. COULD BE GOOD DEAL OF STRATOCU IN THE MORNING FOR THE CNTRL AND
EAST...BUT GRADUALLY SKIES SHOULD CLEAR AS THE THERMAL TROUGH EXITS
EAST.

RIDGING CONTINUES TO TAKE HOLD LEADING TO A MAINLY DRY FCST THROUGH
THE WEEKEND ALTHOUGH A BRIEF BOUT OF WARM AIR ADVECTION AND A
SFC-H85 TROUGH PASSAGE MAY BRING LGT RAIN/SPRINKLES TO CWA ON SATURDAY.
RIDGE CONTINUES TO PERSIST INTO MONDAY. WARM FRONT IS THEN FCST TO
DEVELOP FM NRN PLAINS TO UPR MISSISSIPPI RIVER VALLEY BY MONDAY.
EARLIER RUNS OF THE GFS/CANADIAN INDICATED THE WARM FRONT MOVES OVR
THE CWA SUNDAY NIGHT INTO MONDAY AND SHOWED QUITE A BIT OF QPF OVR
NRN WI INTO UPR MI. GFS NOW IS A BIT DRIER...WHILE THE CANADIAN
MAINTAINS THE WETTER SOLN. LAST TWO RUNS OF THE ECMWF ARE MUCH DRIER
AS THEY KEEP THE WARM FRONT TO THE SOUTH AND WEST.

HAVE SIDED IN KEEPING DRIER WX INTO MONDAY WITH VERY DRY AIR ALOFT
TO BEGIN THE DAY PER THE ECMWF. ALSO...AM LEARY OF THE MORE BULLISH
QPF FM THE GFS AND CANADIAN AS THESE MODELS SEEM TO BE LIFTING THE
FRONT TOO FAR NORTH. THIS SEEMS TO BE A SIMILAR SITUATION TO WHAT
JUST OCCURRED WHEN MAJORITY OF GUIDANCE WAS SHOWING WARM FRONT THIS
IS CURRENTLY WELL TO THE SOUTH OF HERE LIFTING INTO UPR MI WITH
WIDESPREAD QPF. ALTHOUGH FAR S/SE CWA DID RECEIVE RAINFALL THE LAST
24-36 HR...THE IDEA OF WIDESPREAD QPF WAS OFF THE MARK. GIVEN THESE
TRENDS AND SINCE MOST CWA HAS BEEN WITHIN A SIGNIFICANT DRY SPELL
SINCE LAST MONTH...WENT WITH DRIER SCENARIO SUNDAY NIGHT INTO MONDAY.

PRIME MOISTURE ADVECTION AT THE SFC AND H85 DEVELOPS MORE TO THE
WEST OF UPR MI MONDAY ALONG AXIS OF STRONGER LOW-LEVEL SRLY WINDS.
EXPECT MOST PCPN TO STAY OUT OF THE CWA. RIDGE BUILDS ALOFT SHARPLY
AND SRLY WINDS BECOME MORE SW MONDAY NIGHT INTO TUESDAY WHICH SHOULD
ALLOW THE SFC WARM FRONT TO LIFT THROUGH UPR MI. AS THE FRONT
CROSSES THE AREA SOME PCPN MAY OCCUR. SINCE THE BETTER FORCING
STAYS NORTH AND WEST OF UPR LAKES ONLY FCST LOW CHANCE POPS. TEMPS
WILL BE TRICKY BOTH TUE AND WED AS WARM AIR ALOFT COULD GET TAPPED
ONCE FRONT MOVES THROUGH. BASED ON MIXING TO 925MB-850MB TEMPS MAY
REACH WELL INTO THE 70S ON TUESDAY. HINT OF BOUNDARY WORKING BACK
THROUGH ON WEDNESDAY AS HEIGHTS NORTH OF LK SUPERIOR SLIGHTLY LOWER.
WITH THE BOUNDARY POTENTIALLY IN THE AREA WENT WITH BLEND OF HPC
GUIDANCE AND ECMWF...WARMEST IN THE INTERIOR AWAY FM LK SUPERIOR.
&&

.AVIATION /FOR THE 18Z TAFS/...

ALTHOUGH THERE WL BE QUITE A BIT OF MID/HI CLD THROUGH THURSDAY
MORNING...VFR CONDITIONS WILL PERSIST AT CMX/SAW WITH LOW LEVEL DRY
AIR KEEPING AREA OF RAIN AND LOWER CEILING AND VISIBILITY TO THE
SOUTH. A LOW LEVEL JET OVER THE HAS CAUSE GUSTY CONDITIONS OVER
CENTRAL LAKE SUPERIOR AND KSAW. THE WINDS WILL DIMINISH A BIT
TONIGHT WITH NOCTURNAL COOLING AND SOME STABILIZATION. ALTHOUGH THE
NORTH WIND WILL BE A FAVORABLE UPSLOPE FOR KSAW...THE INCOMING
AIRMASS APPEARS TOO DRY FOR APPRECIABLE LAKE SC.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/...

LOW PRESSURE WILL MOVE OUT OF MISSOURI TODAY AND INTO THE LOWER
GREAT LAKES BY THURSDAY EVENING. NORTH TO NORTHEAST WINDS OVER LAKE
SUPERIOR OF 30 KNOTS WILL BLOW AT TIMES...MAINLY OVER THE NORTH
CENTRAL AND EASTERN AREAS. WINDS WILL DIMINISH BELOW 25 KNOTS ON
FRIDAY EVENING AS HIGH PRESSURE MOVES OVER THE UPPER GREAT LAKES.
THEREAFTER WINDS ARE FORECAST TO REMAIN BELOW 20 KNOTS AS HIGH
PRESSURE LINGERS OVER THE GREAT LAKES REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...DLG
SHORT TERM...DLG
LONG TERM...JLA
AVIATION...DLG
MARINE...DLG
Hazardous weather outlook, Apr 7, 2:55 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
355 PM EDT WED APR 7 2010

MIZ001>005-009>013-084-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
355 PM EDT WED APR 7 2010 /255 PM CDT WED APR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-014-085-081200-
ALGER-LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
355 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A POTENTIAL OF MINOR SNOW ACCUMULATIONS THURSDAY INTO THURSDAY
NIGHT...ESPECIALLY EAST OF A LINE FROM MUNISING TO MANISTIQUE. HEAVIER
SNOWFALL IS EXPECTED OVER FAR EASTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
355 PM EDT WED APR 7 2010 /255 PM CDT WED APR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
355 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Delta

When
April 7, 9:00 PM EST to April 8, 8:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers throughout much of Delta County measured a widespread four to seven inches of wet heavy snow in less than 24 hours.

Winter Weather, Menominee

When
April 7, 10:00 PM CST to April 8, 11:00 AM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A widespread three to five inches of wet snow was reported across Menominee County from the evening of the 7th into the morning of the 8th.

Winter Weather, Southern Schoolcraft

When
April 7, 11:00 PM EST to April 8, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer near Cooks measured 4.5 inches of wet snow in less than 12 hours.

Winter Weather, Dickinson

When
April 7, 10:30 PM CST to April 8, 10:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer near Norway measured four inches of wet snow in 12 hours.

Winter Storm, Marquette

When
April 8, 1:00 AM EST to April 9, 12:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A National Weather Service employee measured ten inches of storm total snowfall. The heavy snow also contributed to hazardous driving conditions and poor visibility at times.

Winter Weather, Alger

When
April 8, 1:00 AM EST to 10:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Munising measured 6.5 inches of wet snow in less than 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223349, 225137, 225139, 225138, 223347, 223348.